MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22214A
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017); Device Handling Problem (3265)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since electrodes were placed in locations in the patient's brain different than planned with the brainlab navigation device involved, despite according to the surgeon: there were no known negative clinical effects for the patient at the time of surgery due to anesthesia delay (15 min) or due the issue with inaccurately placed electrodes.No medical/surgical intervention or remedial actions were necessary, done or planned for this patient due to the issue.The result of the surgery (outcome of electrode placement) was still acceptable.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root causes for the deviations of the actual positions of the electrodes from the planned positions are: suboptimal patient registration for navigation (points were not collected in all necessary regions and no points were collected in the region of interest), that was apparently not detected by the user with the necessary verification of navigation accuracy.The pre-op ct scan used for the patient registration for navigation did not fulfill the requirements of the brainlab scan protocol, as it was showing artefacts and the patient had plaster on the skin during the scan causing skin shift.Further possibly contributing factor is: the marker spheres used for unsterile instrument (pointer) were not new/unused as required.There is no indication of a systematic error or malfunction of the brainlab device (navigation) contributing to this issue at this surgery.Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for implantation of 12 seeg electrodes into the patient's brain (to treat epilepsy) was performed with the aid of the virtual display of the brainlab navigation sw version 2.1.1.A pre-operative ct scan was acquired the day before surgery, to use with navigation.Trajectories for the 12 electrodes were planned on pre-operative ct scans and mri scans before the surgery with brainlab planning sw iplan 3.0.5.During the procedure the surgeon: positioned the patient in the supine orientation in a head holder.Performed the initial patient registration on the pre-op ct scan with surface matching to match the virtual display of the navigation to the current patient anatomy.Several attempts were necessary to achieve a desired registration accuracy.Draped the patient, verified the accuracy of the registration and determined the result as good.Created the burr holes, and placed 12 seeg electrodes with aid of navigation.A post-operative scan was performed, and the surgeon determined that the first 5 electrodes were implanted within desired accuracy standards (below 3 mm), however, the electrode locations of the last 7 electrodes differed by ca.3mm to ca.4.5mm from the planned trajectory at entry point.According to the surgeon: the results of the surgery/electrode placement were still acceptable.There were no known negative effects to the patient at the time of surgery, neither due to electrode placements nor due to prolongation of surgery/anesthesia (of ca.15 min).No medical/surgical intervention nor remedial actions were necessary, done or planned for this patient due to the issue.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
MDR Report Key6405600
Report Number8043933-2017-00009
Device Sequence Number512897
Product Code HAW
UDI-Device Identifier04056481000493
UDI-Public04056481000493
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/16/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number22214A
Device Catalogue Number71093
Device Lot NumberSW V. 2.1.1
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2017
Initial Report FDA Received Date03/15/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;